• Written By:
    Retina/Vitreous

    Review of: Macular Abnormalities Associated With 5α-Reductase Inhibitor

    Shin Y, Lee G, Kang S, et al. JAMA Ophthalmology, July 2020

    This retrospective study evaluated the association between the use of 5α-reductase inhibitor (5-ARI) in men and macular abnormalities.

    Study design

    Researchers used electronic health record data from a hospital in Seoul, Korea, to identify 31 men with foveal cavitation. They scanned records using the keywords “foveal cavitation” and “inner retinal cyst,” and noted history of 5-ARI use for benign hypertrophy and/or androgenic alopecia for 2 years or more. Health Insurance Service data was used to determine the frequency of 5-ARI users in the entire Korean population.

    Outcomes

    Seventeen patients had OCT foveal cavitation and inner retinal cyst of well-known specific origin. The remaining 14 patients who had macular abnormalities of unknown cause did not have vascular changes on fluorescein angiography or OCT. A larger proportion of patients with macular abnormalities due to unknown causes received 5-ARI compared with individuals who had abnormalities due to known causes (10/14 vs. 2/17; P=0.001).

    Among the 10 individuals with abnormalities of unknown origins who received 5-ARI, 5 had bilateral and unilateral presentations. Imaging by OCT revealed a disease spectrum ranging from tiny foveal cavitation to an impending macular hole. Eight patients had no symptoms.

    Limitations

    This is a small retrospective study. Larger studies are needed to more strongly establish the relationship between 5-ARI use and macular changes. Further longitudinal studies are necessary to study the effect of 5-ARI treatment cessation and subsequent changes in the macular findings.

    Clinical significance

    If foveal cavitation and/or macular holes are observed in male patients, recording of history for 5-ARI medication is warranted. At this point, the impact of modifications to 5-ARI use in these patients is unclear.